Dense Fog, Warren
- When
- May 31, 2:15 AM EST to 6:55 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Reduced visibilities of one quarter mile or less were reported at FRR.
A weak boundary spread across the region resulting in increased lower level moisture and light winds, producing areas of dense fog, mainly in the valleys where the moisture became trapped.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak boundary spread across the region resulting in increased lower level moisture and light winds, producing areas of dense fog, mainly in the valleys where the moisture became trapped.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 30, 8:08 PM EST, 6 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 908 PM EDT MON MAY 30 2016 .SYNOPSIS... A weak cold front will enter the region from the west tonight and stall near or just south of the area on Tuesday. Another cold front will move in from the north Tuesday night and Wednesday, then also stall out. A third cold front will push in from the west Thursday night and Friday. && .NEAR TERM /THROUGH TUESDAY/... CWA is under the influence of two systems this evening. First, subtropical moisture feed around offshore ridge/remnants of Bonnie has been slowly edging east, allowing persistent showers to exit southern MD. Second, a weak cold front is crossing the Appalachians, with scattered convection (albeit weakening lightning trends) ahead of it. Despite analyzed instability ahead of it (500 J/kg MLCAPE on 00Z IAD sounding), most of the convection has had a very difficult time pushing east of I-81...although some shower activity is now reaching the Blue Ridge. There is another cluster of heavy showers in SE PA which may clip NE MD before dissipating. RAP/HRRR have had very poor handle on this convection, so have largely based forecast on radar trends and the idea that any lingering showers will gradually diminish with nocturnal cooling (which the models do show). Will need to keep an eye on radar though with the weak boundary and lingering instability. The other issue of the night will be fog development, as dewpoints will be slow to fall, if at all, over most of the area...and winds will be nearly calm. Guidance paints a muddled picture, and persistent clouds may hinder denser fog from developing. Will maintain patchy wording for now. Don't see a need to adjust lows, which are forecast in the 60s in much of the area. On Tuesday, the front will be even more diffuse as it settles south across the region. Drier and sunnier conditions will be more likely the farther north and west you go. However, a few showers and thunderstorms may still develop over southern parts of the area. Highs in the lower to mid 80s expected. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Moisture from Bonnie will linger not far to the south for the next few days...but forcing will be weak. A backdoor front will try to come southward Tuesday night and Wednesday which will try to suppress the moisture further south and cool our area a bit. Temperatures will be warmest Tuesday ahead of this front with some sun...then drop a few degrees each Wednesday and Thursday. Lingering moisture and some sun-fueled instability...not to mention potential forcing of the stalling boundary itself...will still try to get some spotty showers and thunderstorms going each of the next few days...but coverage does not look high. More pop-up than anything organized. Things get a little more interesting late Thursday as the next front approaches but instability still looks relatively meager. Highs will stay in the 80s with lows mostly in the 60s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A weak cold front, associated with surface low well to our north over Canada, will move through the area during the day Friday bringing a chance for showers and thunderstorms to much of the area. Model divergence increases by next weekend, as long term guidance differs with position/strength of mid and upper level trough digging into the NE. Will maintain low-end pops for the possibility of unsettled conditions next weekend into early next week, with best shower and thunderstorm chances Sunday into Monday as cold front moves through. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... Convection to the west is dissipating, with perhaps a sprinkle reaching MRB. Shower developing along Blue Ridge west of IAD will be monitored. Meanwhile, MVFR clouds have pushing into the I-95 corridor. Guidance hints these should break apart within a few hours of midnight. Patchy fog is a concern tonight. MRB and CHO most likely to go down to IFR but its possible at the other terminals as well. Have handled vsbys conservatively due to muddled guidance (although notably MOS hits vsbys harder) and potential lingering cloud cover. Spotty shower/storms again Tuesday and Wednesday afternoons but coverage looks low...with slightly higher chances near CHO. Winds generally less than 10 kt through the period. Cold front moves through the area late Thursday into the day Friday, with a scattered showers and thunderstorms expected across much of the area. Confidence in the forecast going into the weekend remains low as upper level trough digs into the Northeast. && .MARINE... Southerly channeling has resulted in a few 15-20 kt gusts over the central part of the MD Bay, but these have been isolated and brief, with 10-15 kt on average. Weak front will turn winds to the north by morning. Will need to watch possible surge behind backdoor front Tuesday night into Wednesday. Storms may impact waters (more-so with southern extent) over each of the next several days but odds are not great. Thunderstorm chances will be the main concern over the waters Friday (and perhaps into next weekend). && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...ADS SHORT TERM...RCM LONG TERM...MSE AVIATION...ADS/MSE/RCM MARINE...ADS/MSE/RCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 500 AM EDT MON MAY 30 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 500 AM EDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-311000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 500 AM EDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
6 dense fog. Local standard time, as filed.
Reduced visibilities of one quarter mile or less were reported at FRR.
Reduced visibilities of one quarter mile or less were reported at 8W2.
CHO reported reduced visibilities of one quarter mile or less.
Reduced visibilities of one quarter mile or less were reported at GVE.
Reduced visibilities of one quarter mile or less were reported at LUA.
Reduced visibilities of one quarter mile or less were reported at SHD.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638394, 638393, 638392, 638395, 638396, 638400.